Cape Gazette
http://capegazette.villagesoup.com/p/800661

People's Pharmacy

Sleeping pills have scary effects

By Joe and Teresa Graedon | Mar 29, 2012

Are you dying for a good night's sleep? If you rely on sleeping pills, you might literally be putting yourself at risk of premature death.

That's the conclusion from a careful analysis of the records of more than 30,000 people in the Geisinger Health System in Pennsylvania (BMJ Open, Feb. 27, 2012).

Roughly one third of these patients had been prescribed sleeping pills such as eszopiclone (Lunesta), temazepam (Restoril), zaleplon (Sonata) and zolpidem (Ambien). Each patient was matched to two other people of the same age, gender, marital status, ethnicity and general health who were not taking sleep aids.

People taking prescription medication for insomnia were more likely to die during the follow-up period. The researchers are clear that this association does not prove that the sleeping pills were responsible for the increased death rate.

They do have hypotheses, however, about the ways these drugs might be harming people. Possibilities include an increased risk of falls as well as sleep apnea, which could lead to high blood pressure and other cardiovascular complications.

Although uncommon, "sleep driving" seems to represent a potentially lethal side effect. We have heard from readers like this one about just such a reaction:

"I am facing a DUI charge from an accident that I was never conscious for. My blood alcohol level was 0 and I was not drinking. I have NO memory of this incident whatsoever. What I believe happened was this:

"After a long day of moving out of my apartment I went to a friend's house to sleep. I took my Ambien and jumped in the shower before going to bed. I ate something and fell asleep watching TV. Apparently I left in the car and drove into an electrical pole and knocked it over. I woke up in the hospital emergency room the next day with NO recollection of anything."

Other readers have complained of acid reflux: "I was on Ambien for one month. I was excited to get some sleep after months of not sleeping well. But after three weeks on the medicine, I noticed that I started having abdominal pain and heartburn.

"I had already been diagnosed with GERD and had taken Nexium, but this felt different. This abdominal pain went on for over a week and my husband finally said, 'Do you think Ambien could be responsible?'

"It took about two weeks to get the Ambien completely out of my system. I now feel better and am able to eat again. It was a relief to find out that Ambien was the cause of my stomach problems."

The investigators have suggested that nighttime reflux brought on by a sleeping pill could contribute to esophageal damage or even to pneumonia.

Readers who would like other options to help them overcome insomnia may be interested in our Guide to Getting a Good Night's Sleep.

Non-drug approaches include cognitive-behavioral therapy, relaxation tapes, melatonin, and magnesium and herbs such as valerian, lemon balm and hops.

Comments (0)
If you wish to comment, please login.